MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®, 14V LI-ION RECHARGEABLE BATTERY SET; Ventricular (assist) bypass

THORATEC CORPORATION HEARTMATE®, 14V LI-ION RECHARGEABLE BATTERY SET; Ventricular (assist) bypass
Model Number 2465
Medical Device Problem Code Failure to Charge (1085)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/05/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a charging issue was confirmed via analysis of the returned 14v battery.During testing, the returned 14v battery (serial number: (b)(6)) was inserted into a known working test universal battery charger (ubc) and was not accepted for charge.Upon inserting the battery in the charging slot, a red light illuminated and the error code b0013 displayed on the ubc.The expected relative state of charge (rsoc) voltage for a fully charged battery pack is approximately 4.1 v; however, the rsoc voltage of the battery was measured to be approximately 3.0 v, indicating an issue with the internal components.Despite the observed issues, the battery¿s discharge time was tested using an electronic load based battery test system and the battery exceeded the design specification for discharge time.The battery was then fully charged within the system without any issues.The battery was also connected to a test battery clip, a test system controller, and a mock circulatory loop, and the battery supported the system without any issues or atypical alarms produced.Circuit analysis of the battery¿s internal main printed circuit board (pcb) revealed that one of the capacitors in the rsoc timing circuitry had become compromised.Due to the compromised capacitor, the rsoc voltage was not being updated to the correct measurement, which would result in the reported event.The damaged capacitor was replaced with a known working capacitor and the issue resolved.The reported event was determined to be due to a compromised capacitor on the main pcb; however, root cause of the damage to the component could not be conclusively determined through this analysis.A manufacturing analysis task was opened to further investigate the issue of a b0013 error code activating for an out of box 14v battery.The 14v battery (serial number: (b)(6)) was inspected and accepted into the storage location on 07jul2025.The 14v battery was shipped to the customer on 21jul2025.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.Heartmate 3 ifu section 7: ¿alarms and troubleshooting¿ and heartmate 3 patient handbook section 5: ¿alarms and troubleshooting¿ cover all alarms (visual and auditory), including battery faults displayed on the universal battery charger (ubc) and the actions to take if the issue does not resolve.The patient handbook and the instructions for use caution the user to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient was given new batteries that were checked and cleaned.Once the patient got home, there was a red light on the charger.The battery was new out of the box and did not get any use.The site helped troubleshoot the issue and confirmed it was the battery.There were no alarms or issues with the patient.

Brand Name
HEARTMATE®, 14V LI-ION RECHARGEABLE BATTERY SET
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23860420
Report Number2916596-2025-08200
Device Sequence Number20026675
Product Code DSQ
UDI-Device Identifier00813024010692
UDI-Public(01)00813024010692(10)SZ168-B106(11)250617
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number2465
Device Catalogue Number2465
Device Lot NumberSZ168-B106
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2025
Initial Report FDA Received Date12/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/17/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age68 YR
Patient SexMale
Patient Weight83 KG
Patient EthnicityNon Hispanic
Patient RaceWhite